Cardiac failure in a child during anesthetic induction with sevoflurane

Hirotaka Oto, Tadaho Nakamura, Kyouichi Nakamura, Makiko Tani, Osamu Kobayashi, Yukio Takahashi

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A five-year-old boy with recurring tonsillitis and sleep apnea was admitted for tonsillectomy and tympanic membrane tubing. He presented with a history of bronchial asthma and hereditary spherocytosis without obvious cardiac failure symptoms. Anesthetic agents for induction included nitrous oxide, oxygen, and sevoflurane. Because oxygen saturation decreased immediately to 90%, tracheal intubation was performed. The patient began to wheeze. Sevoflurane concentration was increased but cardiac murmur (gallop), cold limbs and jugular vein distension were noted. Acute cardiac failure was diagnosed following a chest X-ray and cardiac echo showing an enlarged heart, CTR of 80%, left ventricular dilation, and contractile failure. Tympanic membrane tubing only was performed. Sevoflurane was discontinued and the patient was treated for the cardiac failure under an ICU oxygen tent. The patient was discharged when his general condition improved. He showed elevated levels of viral antibodies, suggesting myocarditis. Later he was treated for dilating cardiomyopathy before undergoing a heart transplant.

Original languageEnglish
Pages (from-to)1181-1182
Number of pages2
JournalJapanese Journal of Anesthesiology
Volume55
Issue number9
Publication statusPublished - 2006
Externally publishedYes

Fingerprint

Anesthetics
Tympanic Membrane
Heart Failure
Oxygen
Hereditary Spherocytosis
Viral Antibodies
Heart Murmurs
Tonsillitis
Tonsillectomy
Jugular Veins
Myocarditis
Sleep Apnea Syndromes
Nitrous Oxide
Cardiomegaly
Cardiomyopathies
Intubation
Dilatation
Thorax
Asthma
Extremities

Keywords

  • Cardiac failure
  • Dilating cardiomyopathy
  • Sevoflurane

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Oto, H., Nakamura, T., Nakamura, K., Tani, M., Kobayashi, O., & Takahashi, Y. (2006). Cardiac failure in a child during anesthetic induction with sevoflurane. Japanese Journal of Anesthesiology, 55(9), 1181-1182.

Cardiac failure in a child during anesthetic induction with sevoflurane. / Oto, Hirotaka; Nakamura, Tadaho; Nakamura, Kyouichi; Tani, Makiko; Kobayashi, Osamu; Takahashi, Yukio.

In: Japanese Journal of Anesthesiology, Vol. 55, No. 9, 2006, p. 1181-1182.

Research output: Contribution to journalArticle

Oto, H, Nakamura, T, Nakamura, K, Tani, M, Kobayashi, O & Takahashi, Y 2006, 'Cardiac failure in a child during anesthetic induction with sevoflurane', Japanese Journal of Anesthesiology, vol. 55, no. 9, pp. 1181-1182.
Oto H, Nakamura T, Nakamura K, Tani M, Kobayashi O, Takahashi Y. Cardiac failure in a child during anesthetic induction with sevoflurane. Japanese Journal of Anesthesiology. 2006;55(9):1181-1182.
Oto, Hirotaka ; Nakamura, Tadaho ; Nakamura, Kyouichi ; Tani, Makiko ; Kobayashi, Osamu ; Takahashi, Yukio. / Cardiac failure in a child during anesthetic induction with sevoflurane. In: Japanese Journal of Anesthesiology. 2006 ; Vol. 55, No. 9. pp. 1181-1182.
@article{eed86d13d256459fbea7578c6b3b34d7,
title = "Cardiac failure in a child during anesthetic induction with sevoflurane",
abstract = "A five-year-old boy with recurring tonsillitis and sleep apnea was admitted for tonsillectomy and tympanic membrane tubing. He presented with a history of bronchial asthma and hereditary spherocytosis without obvious cardiac failure symptoms. Anesthetic agents for induction included nitrous oxide, oxygen, and sevoflurane. Because oxygen saturation decreased immediately to 90{\%}, tracheal intubation was performed. The patient began to wheeze. Sevoflurane concentration was increased but cardiac murmur (gallop), cold limbs and jugular vein distension were noted. Acute cardiac failure was diagnosed following a chest X-ray and cardiac echo showing an enlarged heart, CTR of 80{\%}, left ventricular dilation, and contractile failure. Tympanic membrane tubing only was performed. Sevoflurane was discontinued and the patient was treated for the cardiac failure under an ICU oxygen tent. The patient was discharged when his general condition improved. He showed elevated levels of viral antibodies, suggesting myocarditis. Later he was treated for dilating cardiomyopathy before undergoing a heart transplant.",
keywords = "Cardiac failure, Dilating cardiomyopathy, Sevoflurane",
author = "Hirotaka Oto and Tadaho Nakamura and Kyouichi Nakamura and Makiko Tani and Osamu Kobayashi and Yukio Takahashi",
year = "2006",
language = "English",
volume = "55",
pages = "1181--1182",
journal = "Japanese Journal of Anesthesiology",
issn = "0021-4892",
publisher = "Kokuseido Publishing Co. Ltd",
number = "9",

}

TY - JOUR

T1 - Cardiac failure in a child during anesthetic induction with sevoflurane

AU - Oto, Hirotaka

AU - Nakamura, Tadaho

AU - Nakamura, Kyouichi

AU - Tani, Makiko

AU - Kobayashi, Osamu

AU - Takahashi, Yukio

PY - 2006

Y1 - 2006

N2 - A five-year-old boy with recurring tonsillitis and sleep apnea was admitted for tonsillectomy and tympanic membrane tubing. He presented with a history of bronchial asthma and hereditary spherocytosis without obvious cardiac failure symptoms. Anesthetic agents for induction included nitrous oxide, oxygen, and sevoflurane. Because oxygen saturation decreased immediately to 90%, tracheal intubation was performed. The patient began to wheeze. Sevoflurane concentration was increased but cardiac murmur (gallop), cold limbs and jugular vein distension were noted. Acute cardiac failure was diagnosed following a chest X-ray and cardiac echo showing an enlarged heart, CTR of 80%, left ventricular dilation, and contractile failure. Tympanic membrane tubing only was performed. Sevoflurane was discontinued and the patient was treated for the cardiac failure under an ICU oxygen tent. The patient was discharged when his general condition improved. He showed elevated levels of viral antibodies, suggesting myocarditis. Later he was treated for dilating cardiomyopathy before undergoing a heart transplant.

AB - A five-year-old boy with recurring tonsillitis and sleep apnea was admitted for tonsillectomy and tympanic membrane tubing. He presented with a history of bronchial asthma and hereditary spherocytosis without obvious cardiac failure symptoms. Anesthetic agents for induction included nitrous oxide, oxygen, and sevoflurane. Because oxygen saturation decreased immediately to 90%, tracheal intubation was performed. The patient began to wheeze. Sevoflurane concentration was increased but cardiac murmur (gallop), cold limbs and jugular vein distension were noted. Acute cardiac failure was diagnosed following a chest X-ray and cardiac echo showing an enlarged heart, CTR of 80%, left ventricular dilation, and contractile failure. Tympanic membrane tubing only was performed. Sevoflurane was discontinued and the patient was treated for the cardiac failure under an ICU oxygen tent. The patient was discharged when his general condition improved. He showed elevated levels of viral antibodies, suggesting myocarditis. Later he was treated for dilating cardiomyopathy before undergoing a heart transplant.

KW - Cardiac failure

KW - Dilating cardiomyopathy

KW - Sevoflurane

UR - http://www.scopus.com/inward/record.url?scp=33748925246&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33748925246&partnerID=8YFLogxK

M3 - Article

C2 - 16984022

AN - SCOPUS:33748925246

VL - 55

SP - 1181

EP - 1182

JO - Japanese Journal of Anesthesiology

JF - Japanese Journal of Anesthesiology

SN - 0021-4892

IS - 9

ER -